Ask a doctor

Will Retin-A Before and After TCA Cause More Breakouts?

I'll be doing a 12.5% TCA soon for acne/acne scarring. Web advice is to use Retin-A 2 weeks prior and restart 1 week post-peel.

I was always told to "expect [acne] to get worse before it gets better" w/ Retin-A use; so won't this cause increased acne before and/or after the peel?

Should this step be avoided since I did a Vi peel in November? Thanks a ton!!

Doctor Answers (2)

TCA chemical peels and Retin-A

+2

Retin-A can accelerate the healing process as well as improve pigment irregularities and therefore it can be useful in the pre and post care management of chemical peels. It may increase some erythema (redness).


Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Retin-A helpful prior to peels

+1

Retin-A is an FDA approved acne medication in addtion to its rejeuvenating and lightening properties.
Our office protocol is ideally to use of Retin-A topically for 6 weeks or longer prior to a chemical peel. It is an independent antiaging and preventative of spotty pigmentation afterwards. Your doctor/medical aeshtetician will instruct you when to recontinue this product

Larry S. Nichter, MD, MS, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 44 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.